Huge increase in urine Microalbumin levels

Question

Hi Mark. I'm a 70 yr old. Positive for 10 yrs. Have been on Atripla since August, 2007 (4 3/4 yrs). VL undetectible. CD4 usually 700 although 1,006 a month ago.

During the past 2 years my normalized, urine Microalbumin levels were constant between 40 & 100 but lept to 546 one month ago. My A1C is always in the 6 level so I am close to having to start diabetes medicines. My urine Creatinine level was last 111.

Two months prior to my last blood work, I had a mild case of Pneumonia that lasted almost a month and used a lot of medicines to get rid of it (Ibuprofen mainly plus Upper Respritory infection drugs).

My next blood work is in two months. Should I be alarmed with the huge increase in my Albumin level or consider it a by-product of the drugs I took to cure the Pneumonia & Upper Respitory infection?

I seldom use alcohol and never have used drugs. I do enjoy too many carb's and pastry.

Many thanks,

Answer

The increases could be the result of a combination of tenofovir (in Atripla), ibuprofen, and age (sorry!), affecting kidney function. Although you don't indicate whether glucose was also found in the urine, diabetes will also affect kidney function, and could be causing the increase in urine albumin levels. This could be real and have nothing to do with pneumonia, but I don't think I would rush to get back and get repeat lab work at this point and just do it again in two months as scheduled.